Alabama, 2020

Hail and Damaging Winds in Alabama, July 15, 2020

July 15, 2020 · NWS BMX · 3 events in 2 counties and zones

A sea-breeze induced gust front pushed northward into south-central Alabama during the peak heating of the day. Several strong to severe storms developed along the boundary in an area of higher mid level lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A sea-breeze induced gust front pushed northward into south-central Alabama during the peak heating of the day. Several strong to severe storms developed along the boundary in an area of higher mid level lapse rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 15, 11:26 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 15, 11:26 AM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1226 PM CDT Wed Jul 15 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1133 AM CDT Wed Jul 15 2020/

Features.

Sprawling upper-layer ridging remains in place across much of the
Southern United States with the center of the mid-layer ridge
remaining to our west, now centered over Central Texas. Lower-
level ridging was analyzed from the Southwest Atlantic Basin west
across Florida and into the Central Gulf of Mexico.

13z hand surface analysis depicted higher pressures across the
northern half of the state with lower pressures generally along
and south of the U.S. Highway 80 corridor. A diffuse surface
boundary remains positioned across this area.

The 15.12Z BMX sounding contains ample dry air aloft above 750
mb. While the deeper layer dry air aloft across our northern
counties will help to limit convective development, moisture
content through the vertical column will be greater further to the
south. Our southern counties will also be more favorable for
convective development being closer to the weak surface boundary
along with the lingering weak upper-level disturbance over the
Northern Gulf of Mexico. As a result, the wet microburst risk will
be moderate generally across the southern third of the forecast
area with a low risk elsewhere. Expect the potential for a few
strong to severe storms posing a risk for damaging winds this
afternoon and evening.

Forecast.

Today.

Expect partly cloudy skies with isolated showers and
thunderstorms north while our southern counties will experience
scattered showers and storms. Some storms south may be strong to
severe with a risk for damaging winds due to wet microbursts.
Highs outside of convection will range from the low 90s east to
the mid 90s south and west. Peak heat indices will be around 105
degrees across our far southwest counties, but the extent and
duration precludes the issuance of a heat advisory at this time.

Tonight.

Expect showers and a few storms to linger after dark across
portions of our southern and eastern counties with isolated PoPs
in these areas. Otherwise, skies will be fair with lows ranging
from the low 70s northeast to the mid 70s west.

Thursday.

Partly cloudy skies are again forecast during the day Thursday
with isolated to scattered showers and thunderstorms across much
of the area with the lowest chances to the northwest. Highs will
range from the low 90s east to the mid 90s west. Heat indices will
be highest across portions of our far southwest and far west-
central counties but the limited duration precludes the issuance
of a heat advisory at this time.

05

.LONG TERM...
/Updated at 0327 AM CDT Wed Jul 15 2020/

Friday through Tuesday.

An expansive upper-level ridge is forecast to be centered near the
I-40 corridor through the long term period. On Friday and Saturday,
a surface to 700 mb ridge axis over North Georgia may help maintain
a westward moving area of below average PWAT values across Alabama,
resulting in only isolated daytime convection. Some weakening of
the ridge and a general moistening trend could begin on Sunday and
continue through Tuesday. Rain chances are currently expected to
increase from 20 percent on Saturday, to 30 percent on Sunday and
to 40 percent on Monday and Tuesday.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Scattered cloud bases expected to remain in VFR height range
outside of convection this afternoon and evening. Best chances for
RA and TS will be at our southern terminals.

Have included TSRA tempo groups starting at 19z at TOI and 20z at
MGM for northward propagating outflows from coastal convection
this morning. Expect scattered showers and storms to persist
across the south this afternoon into the evening followed by
potential for lingering showers southeast. Chances for SHRA and a
few TS will exist elsewhere this afternoon and evening but chances
decrease the further north you get. Probabilities are too low to
include at any of our northern sites.

Expect VFR conditions overnight except in locations that receive
convection today as they may experience some brief reduction in
VIS early Thursday morning. Lingering showers will be possible
southeast.

Thursday will feature scattered cumulus developing by mid to late
morning with scattered showers and thunderstorms. While chances
will be greater in extent, confidence remains too low to include
at any northern location through the end of this cycle.

05

&&

.FIRE WEATHER...

Showers and storms may become numerous across the southern areas
today with less activity to the north. Winds should be light and
variable. Rain chances begin a downward trend on Thursday, and
that continues through Saturday. Hot and humid conditions will
continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  93  72  93  72 /  10  40   0  20   0
Anniston    72  91  72  93  72 /  10  40   0  20   0
Birmingham  74  95  75  94  74 /  10  40   0  20   0
Tuscaloosa  74  94  75  95  74 /  10  40   0  20   0
Calera      72  92  73  94  73 /  20  40   0  20   0
Auburn      73  91  72  92  72 /  30  40  10  20   0
Montgomery  73  93  75  95  74 /  30  40  10  20   0
Troy        71  92  73  94  73 /  30  40  10  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 15, 7:33 AM CST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
833 AM CDT Wed Jul 15 2020

ALZ011>015-017>050-161645-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
833 AM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A few strong to severe thunderstorms may occur this afternoon and
evening with the primary risk being damaging winds in excess of 60
mph.

Heat indices may briefly reach 105 degrees this afternoon for areas
along and south of a line from Fayette to Clanton to Auburn.
Confidence remains low at this time, so stay tuned for updates.
Take extra precaution if spending time outdoors.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices may reach or exceed 105 degrees during the afternoon
Thursday through Friday. Take extra precaution if spending time
outdoors.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will needed
this afternoon and evening. Please follow all local, state, and CDC
guidelines in regards to travel.

In the hours before

Special weather statement, Jul 15, 1:09 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
209 PM CDT Wed Jul 15 2020

ALZ049-151945-
Pike AL-
209 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 245 PM CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 7 miles west of Brundidge, moving northwest at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Ansley, Troy Municipal
Airport, Troy University, Orion, Tarentum, Brundidge Municipal
Airport, Mossy Grove and Henderson.

LAT...LON 3167 8615 3179 8615 3179 8620 3181 8620
      3183 8618 3185 8619 3189 8617 3193 8618
      3197 8612 3197 8600 3200 8599 3173 8570
      3172 8571 3171 8571 3162 8590 3162 8609
TIME...MOT...LOC 1909Z 132DEG 31KT 3168 8593

89^GSatterwhite
Special weather statement, Jul 15, 1:36 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
236 PM CDT Wed Jul 15 2020

ALZ040-042-044-046-049-050-152015-
Pike AL-Lowndes AL-Montgomery AL-Bullock AL-Dallas AL-Barbour AL-
236 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIKE...CENTRAL
BULLOCK...LOWNDES...SOUTHEASTERN DALLAS...SOUTHERN MONTGOMERY AND
WEST CENTRAL BARBOUR COUNTIES UNTIL 315 PM CDT...

At 236 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Camden to near Linwood.
Movement was northward at 15 mph.

Winds in excess of 40 mph will be possible with these storms. A wind
gust to 48 mph was recently recorded at the Troy airport.

Locations impacted include...
Troy, Union Springs, Fort Deposit, Mosses, Hayneville, Midway,
Meadville, White Hall, Gordonville, Banks, Lowndesboro, Pickett,
Dublin, Beans Crossroads, Shopton, Dannelly Reservoir, Sellers,
Ramer, Dallas Lake and Logan.

LAT...LON 3186 8618 3196 8618 3196 8630 3205 8631
      3205 8641 3196 8641 3196 8686 3205 8686
      3205 8718 3208 8719 3212 8725 3233 8717
      3220 8591 3209 8552 3180 8565
TIME...MOT...LOC 1936Z 215DEG 12KT 3206 8720 3188 8582

89^GSatterwhite
Special weather statement, Jul 15, 1:45 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
245 PM CDT Wed Jul 15 2020

ALZ047-152030-
Lee AL-
245 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEE COUNTY UNTIL 330
PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bibb City, or near Columbus. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Smiths, Smiths Station, Goat Rock Lake and Monterey Heights.

LAT...LON 3251 8500 3251 8506 3250 8506 3250 8510
      3262 8516 3263 8509 3262 8509 3262 8508
      3258 8507 3258 8506 3255 8503 3254 8503
TIME...MOT...LOC 1945Z 154DEG 4KT 3254 8498

89^GSatterwhite

The radar

The Maxwell AFB radar (KMXX), 45 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bullock

When
July 15, 2:10 PM CST to 2:11 PM CST
Where
Bullock County, 0.91 mi SE of Union Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.141, -85.709

Several trees uprooted and power lines downed in the town of Union Springs.

Hail, Lee

When
July 15, 2:45 PM CST
Where
Lee County, 2.38 mi NNW of D P Meadows Mill
Measured
1 in hail
Reported by
Public
Coordinates
32.560, -85.250

Thunderstorm Wind, Lee

When
July 15, 3:55 PM CST to 3:56 PM CST
Where
Lee County, 0.69 mi S of Middle Brooks Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.690, -85.580

Several trees uprooted along Lee Road 188.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912995, 912998, 913005.